[Skip to Content]
[Skip to Content Landing]
Article
August 1940

PURPURA HAEMORRHAGICA DUE TO THE ARSPHENAMINESSENSITIVITY IN PATIENTS AS INFLUENCED BY VITAMIN C THERAPY

Arch Intern Med (Chic). 1940;66(2):319-338. doi:10.1001/archinte.1940.00190140027003
Abstract

Since 1933 we have had an opportunity to study 7 patients showing reactions accompanied by thrombopenic purpura following arsphenamine therapy. These patients have submitted to further injections of arsphenamine preparations; thereby we have been allowed to reproduce experimentally their attacks of purpura. An opportunity has thus been afforded for study of the effects of oral and parenteral administration of vitamin C on this type of sensitivity.

Our interest in the effect of vitamin C on purpura due to administration of neoarsphenamine was stimulated by reports in the literature that tended to show a relationship between vitamin C deficiency and arsphenamine sensitivity and also by reports of the clinical use of vitamin C as an agent to ameliorate the toxic effects of the arsphenamines. We have been interested also in several reports concerning the therapeutic value of ascorbic acid in the treatment of patients having idiopathic thrombopenic purpura. In 1935 Sulzberger

×